Indiana, 2020

Flood and Hail in Indiana, July 8, 2020

July 8, 2020 · NWS IWX · 4 events in 2 counties and zones

Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again. Storms seemed to focus south of Route 6, possibly due to effects from outflow boundary that settled across the area the night before. Not a great deal of severe weather but FWA airport reported a 67 mph wind gust. A few reports of half inch to penny sized hail across the southeast along with some flooding in the Fort Wayne area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 11:57 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 11:57 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1257 PM EDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 523 AM EDT Wed Jul 8 2020

The heat continues this week, with heat indices across the area
ranging from the 90s to around 100 degrees this afternoon into
Friday. There are chances for showers and thunderstorms, especially
during the afternoon and evening hours today and Thursday. Better
chances arrive Thursday night into Friday as a cold front moves
through the area. A few of the storms could be strong, with gusty
winds and heavy rain the primary threats.

&&

.SHORT TERM...(Today and Tonight)
Issued at 523 AM EDT Wed Jul 8 2020

Another hot day in store, with heat indices climbing into the mid to
upper 90s for most locations. A few locations, especially along and
south of US 24, could reach 100 degrees. Stayed with an SPS to
highlight this threat per collaboration with the neighboring offices.

A shortwave will move from west to east across our CWA today, and in
combination with the lake breeze and any left over outflow
boundaries expect we'll see some showers and thunderstorms develop,
mainly towards the afternoon and early evening hours. Heavy rain
will be the main threat, but can't rule out isolated stronger wind
gusts in any collapsing storms. The best chance for any stronger
gusts would be south of US 30, where DCAPE values reach up to around
1500 J/Kg.

Primarily dry conditions are expected tonight, with lows in the
upper 60s and low 70s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 523 AM EDT Wed Jul 8 2020

Models are in better agreement re: the incoming trough Thursday into
Saturday morning. Models are still slightly off in terms of timing,
with several starting shower activity ahead of the main trough/cold
front between 12-18z Thursday. Kept slight chances in prior to 18z,
then have chances increasing to around 40 percent after that given
better model agreement. Could see a few stronger storms, especially
in the west-with gusty winds and heavy rain the main threat (limited
shear will keep things from getting out of hand). The slight
increase in humidity with the currently forecast high temperatures
in the mid to upper 90s will bring heat indices into the 96-102
degree range for most locations. It is possible that if the
shower/storm coverage is greater than forecast we could see lower
temps (and thus lower heat indices). Have this covered in an SPS and
the HWO for now, but may need to issue a heat advisory given we've
been seeing heat indices right around criteria for several days now,
and this will be the hottest day yet.

The cold front swings through from west to east Thursday night into
Saturday morning, and this is where we'll have the best chances for
decent rain (hooray!). Have rain likely with thunderstorm
chances, especially Friday afternoon. Temperatures will thus be a
little 'cooler'-with heat indices only in the low to mid 90s
Friday.

Model agreement is lost beyond Saturday morning, with disagreements
on the strength of another trough diving from MN into southern Lake
Michigan Saturday night into Sunday night. The GFS actually develops
a fully closed low over the Great Lakes that lingers through
Tuesday. The ECMWF has a weaker trough and stronger ridge over the
southwestern CONUS. Kept consensus low chance pops for now given
discrepancies. Once the ECMWF brings the ridge into our area Monday,
it keeps it there until next weekend, which would leave us hot and
dry. The GFS brings a ridge in briefly Wednesday, but brings another
trough through that will give us better chances for rain and
slightly cooler temps. Kept dry conditions over the CWA Tue/Wed for
now, closer to the ECMWF. Highs will be in the mid-upper 80s and low
90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1255 PM EDT Wed Jul 8 2020

Weak front and diurnal heating will combine to once again pop
widely scattered thunderstorms this afternoon across northern IN.
Better chances appear to be at KFWA mid-late afternoon where a
tempo -tsra group was retained. Brief higher wind gusts and VIS
restriction are the main threats with any convection. Light winds
and VFR otherwise in stagnant pattern, with some potential for
shallow BR formation toward daybreak tomorrow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 8, 3:37 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
437 AM EDT Wed Jul 8 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
437 AM EDT Wed Jul 8 2020 /337 AM CDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Maximum afternoon heat indices today will climb into the mid to
upper 90s. A few locations, especially along and south of US 24,
could reach 100 degrees. There are chances for showers and
thunderstorms this afternoon. A few of the storms could be strong,
with gusty winds and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum afternoon heat index values on Thursday will range from 96 to
102 degrees. Friday will be slightly cooler, with heat indices in the
low to mid 90s.

There are chances for showers and thunderstorms through Monday,
especially in the afternoon and evening hours. The best chances will
be Thursday afternoon into Friday evening. A few storms could be
strong, with with gusty winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
437 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for showers and thunderstorms Thursday into
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 1:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
224 PM EDT Wed Jul 8 2020

INZ008-016-017-081900-
Whitley-Noble-Kosciusko-
224 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...NORTHERN
WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from near Kendallville to Winona Lake.
The storms are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Warsaw, Winona Lake, Tri-lakes, Avilla, Albion, Rome City, North
Webster, Pierceton, Swan, Etna, Larwill, Sidney, Brimfield, Big
Barbee Lake, Ridinger Lake, Lorane, Merriam, Blue Lake, Big Lake and
Bear Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4131 8519 4130 8519 4126 8529 4126 8531
      4125 8531 4107 8582 4124 8583 4151 8535
TIME...MOT...LOC 1824Z 291DEG 3KT 4140 8531 4122 8579

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 8, 1:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
229 PM EDT Wed Jul 8 2020

INZ023-081900-
Miami-
229 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MIAMI COUNTY...

At 229 PM EDT, a strong thunderstorm was located 7 miles southwest of
Akron, or 9 miles southeast of Rochester. The storm is nearly
stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Macy, Gilead and Deedsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4092 8616 4099 8615 4099 8597 4087 8599
TIME...MOT...LOC 1829Z 291DEG 3KT 4095 8611

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 8, 1:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
244 PM EDT Wed Jul 8 2020

INZ015-016-023-024-081930-
Miami-Wabash-Kosciusko-Fulton-
244 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...EAST
CENTRAL FULTON...SOUTH CENTRAL KOSCIUSKO AND NORTH CENTRAL MIAMI
COUNTIES...

At 244 PM EDT, a strong thunderstorm was located near Akron, or 9
miles west of North Manchester, moving northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Akron, Ijamsville, Beaver Dam Lake, Gilead, Disko and Laketon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4092 8592 4102 8613 4110 8598 4097 8578
TIME...MOT...LOC 1844Z 244DEG 5KT 4101 8596

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 8, 1:54 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT Wed Jul 8 2020

INZ009-016>018-081945-
Whitley-Kosciusko-De Kalb-Allen-
254 PM EDT Wed Jul 8 2020

...SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALLEN...WHITLEY... SOUTHERN DE KALB AND SOUTHEASTERN KOSCIUSKO
COUNTIES...

At 252 PM EDT, radar indicated scattered thunderstorms located along
a line extending from near Grabill to South Whitley. Movement was
south southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with the
stronger showers and thunderstorms through 400 PM EDT.  In addition,
brief torrential rain will be possible due to the slow movement of
the scattered thunderstorms.

Locations that may be impacted include... Fort Wayne, New Haven,
Columbia City, Huntertown, Churubusco, South Whitley, Woodburn,
Grabill, St. Joe, Leo-cedarville, Concord, Newville, Sidney, Laud,
Saint Johns, Collamer, Edgerton In Allen County, Spencerville In
Dekalb County, Raber and Arcola.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 8569 4105 8568 4105 8571 4111 8577
      4126 8527 4126 8519 4129 8519 4141 8481
      4105 8480 4100 8567
TIME...MOT...LOC 1852Z 001DEG 9KT 4127 8497 4109 8566

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 8, 1:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
255 PM EDT Wed Jul 8 2020

INZ012>015-081945-
Marshall-Fulton-Starke-Pulaski-
255 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...
NORTHWESTERN FULTON...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL
COUNTIES...

At 255 PM EDT/155 PM CDT/, a strong thunderstorm was located over
Culver, or 10 miles southeast of Knox. The storm is moving south
around 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Culver, Monterey, Leiters Ford, Hibbard, Winona, Delong, Rutland,
Burr Oak, Maxinkuckee, Ora and Bass Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4126 8658 4128 8636 4110 8622 4107 8655
TIME...MOT...LOC 1855Z 347DEG 4KT 4121 8645

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 8, 2:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
303 PM EDT Wed Jul 8 2020

INZ023-024-082000-
Miami-Wabash-
303 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN
MIAMI COUNTIES...

At 303 PM EDT, a strong thunderstorm was located 8 miles southwest of
North Manchester, moving southeast at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, Erie, Denver, Roann, Lagro, Chili, Ijamsville,
Stockdale, Richvalley, Servia, Deedsville, Urbana and Speicherville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storm pass.

&&

LAT...LON 4073 8603 4092 8614 4097 8580 4086 8564
      4081 8564
TIME...MOT...LOC 1903Z 336DEG 10KT 4092 8591

HAIL...0.25IN
WIND...50MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 8, 2:15 PM EST to 2:16 PM EST
Where
Allen County, 1.48 mi NNE of Ellison
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
41.050, -85.240

Several trees damaged and a cinder block wall toppled.

Thunderstorm Wind, Allen

When
July 8, 2:53 PM EST to 2:54 PM EST
Where
Allen County, (Fwa)baer Fld Ft Way
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.980, -85.180

Station KFWA Fort Wayne International Airport.

Flood, Allen

When
July 8, 3:20 PM EST to 3:50 PM EST
Where
Allen County, 2.09 mi SE of Westlawn to 2.13 mi SE of Westlawn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.060, -85.220

Water reported over the road up to eight inches deep, on Covington Road between Jefferson Blvd. and Getz Rd.

Hail, Adams

When
July 8, 4:10 PM EST to 4:11 PM EST
Where
Adams County, 0.69 mi N of Berne
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.660, -84.950

Also estimated 50 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908512, 908513, 908508, 908510.